Posted on

Chemotherapy and hair loss

Share

Dear Doc,

Why do people who are taking chemotherapy lose their hair?{{more}}

Molicia

Dear Molicia,

Chemotherapy with anti-neoplastic drugs stops the growth of new cells and can kill established cells. Despite what many hair products claim, hairs, like fingernails, grow from the root and not the ends. Because anti-neoplastic drugs kill the new cells, the death of the roots of the hair causes the hair that is visible to fall off. Not only hair on the head falls off, but all hair on the body.

Many people who are on chemotherapy for cancer, resulting in hair loss, make use of wigs, with good effect, to hide the hair loss. In the United States, there are groups that collect natural hair from donors and make wigs that are custom-made for persons on anti-neoplastic chemotherapy.

It is important to note that when persons are receiving chemotherapy for cancer, issues like hair loss can have significant effect on their personality. A female can experience depression due to the loss of hair, so it is important that persons have coping mechanisms, like wearing well-fitted wigs and other head gear to not make them a spectacle or suffer any ridicule.

Doc

SVG Cancer Society,
P.O. Box 709, Kingstown.
Email: [email protected]
Phone: 526-7036

LAST NEWS